Alert archive / Pennsylvania / Special Weather Statements in 2017

Special Weather Statement, NWS Pittsburgh, PA

July 5, 2017Washington County, Pennsylvania

NWS Pittsburgh, PA issued this special weather statement at Jul 5, 2017, 9:21 PM EDT for Washington County, Pennsylvania. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2017, 9:21 PM EDT (01:21 UTC)
Expired
Jul 5, 2017, 10:00 PM EDT
In force
39 min
Issued by
NWS Pittsburgh, PA

County Washington County, PA

The radar

The Pittsburgh radar (KPBZ), 35 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 1.4 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2017-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 556 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2017-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
556 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1317 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

816 
WWUS81 KPBZ 060121
SPSPBZ

Special Weather Statement
National Weather Service Pittsburgh PA
921 PM EDT WED JUL 5 2017

PAZ021-029-060200-
Washington-Allegheny-
921 PM EDT WED JUL 5 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT NORTHWESTERN WASHINGTON AND WEST CENTRAL
ALLEGHENY COUNTIES...

At 921 PM EDT, a strong thunderstorm was located near Wolfdale, or
near Avella, moving north at 10 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Washington...                     Avella...
Cecil-Bishop...                   Wolfdale...
McGovern...                       McDonald...
Sturgeon-Noblestown...            Burgettstown...
Houston...                        Hickory...
Taylorstown...                    West Middletown...

This includes  Interstate 70 in Pennsylvania between mile markers 10
and 17.
 
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4011 8028 4015 8051 4043 8050 4037 8015
TIME...MOT...LOC 0121Z 191DEG 8KT 4021 8038 

$$

Fries

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this special weather statement went out at Jul 5, 8:39 PM EDT, 42 minutes earlier.

Area forecast discussion, Jul 5, 8:39 PM EDT, 42 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
839 PM EDT Wed Jul 5 2017

.SYNOPSIS...
Rain chances increase tonight into Thursday as a low pressure
system approaches from the west. A cold front Friday will bring
more rain, but cooler and fresher air by the weekend. Dry
conditions expected for the weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Scattered slow-moving showers and thunderstorms are creeping
westward, resulting from a widespread earlier outflow boundary.
Additional outflow boundaries will continue to sporadically
develop additional showers/thunderstorms through around
midnight, loss of instability leads to dwindling coverage. Due
to weak flow aloft, stronger storms could result in localized
heavy rain, helped by high PWAT values.

The chance for isolated showers will linger through the night,
particularly south where deeper moisture and lift resides.

Above-normal lows are expected due to higher humidity levels.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
Rain chances increase through the day Thursday as a deep upper
low pressure system approaches from the west. Still some model
differences in the timing and location of the heaviest rainfall,
but the broad consensus is that areas south of Pittsburgh stand
to see a 1-2" of rain with some locally higher amounts possible.
The signal for heavy rainfall is further bolstered by model
soundings showing slow cell movement, deep cloud depth, and high
PWATs. With this in mind, WPC has our southern counties outlined
in a slight risk of excessive rainfall. This seems prudent as
the threat appears more of a flash flood threat than river flood
threat at this time. The HWO has been highlighted accordingly.

Thursday's system shifts east by sunrise Friday, leaving a
brief lull in precipitation. Quickly on it's heels, however, is
a cold front that will sweep through Friday afternoon/evening.
Increased deep layer shear should better balance the moderate
instability expected. The result is at least a chance of strong
to severe thunderstorms Friday evening. With this in mind, SPC
has the entire area in a Marginal Risk of severe storms.

The cold front will provide some relief in the form of cooler
temperatures and lower dewpoints heading into the weekend.
Temperatures until then will remain near or above average with
muggy conditions.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Some showers may linger on Saturday in northwest flow and one
final shortwave behind the boundary. A troughing pattern will
remain over the Great Lakes and northeast U.S. for Sunday and
Monday, before lifting out Tuesday. Currently a dry forecast
continues for Sunday and Monday, but the ECMWF has been
wavering a bit on this, suggesting a disturbance may dip far
enough south to bring precipitation. Temperatures will run a
bit below normal during the weekend, before rebounding to
climatology early next week.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
Thunderstorms are developing along as westward moving outflow
boundary this evening with fairly isolated coverage outside of N
WV and LBE. Scattered showers and thunderstorms will continue
behind this boundary through morning as more humid air engulfs
the region. Showers and thunderstorms will develop on a more
widespread fashion on Thursday, especially SE. Some
restrictions will be possible with these as well as SE flow
stratus in DUJ around morning. Fries

.OUTLOOK...
General restrictions are likely Thu and Fri with crossing low
pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 5, 8:31 AM EDT, 12 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
831 AM EDT Wed Jul 5 2017

OHZ039>041-048>050-PAZ007>009-013>016-020>023-029-073-074-WVZ001-002-
061245-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-
Indiana-Washington-Westmoreland-Westmoreland Ridges-Hancock-Brooke-
831 AM EDT Wed Jul 5 2017

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-OHZ057>059-068-069-PAZ031-075-076-WVZ003-004-012-021-509>514-
061245-
Garrett-Muskingum-Guernsey-Belmont-Noble-Monroe-Greene-Fayette-
Fayette Ridges-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
831 AM EDT Wed Jul 5 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, northern West Virginia and
northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Slow-moving thunderstorms may produce locally heavy rainfall
Thursday and Thursday evening, potentially resulting in isolated
flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 5, 9:19 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
919 PM EDT WED JUL 5 2017

PAZ020-021-029-060200-
Beaver-Washington-Allegheny-
919 PM EDT WED JUL 5 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT NORTH CENTRAL WASHINGTON...SOUTHEASTERN
BEAVER AND NORTHWESTERN ALLEGHENY COUNTIES...

At 919 PM EDT, a strong thunderstorm was located over
Sturgeon-Noblestown, or 8 miles south of Moon Township, moving north
at 10 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Pittsburgh...                     Mount Lebanon...
Ross Township...                  McCandless Township...
Moon Township...                  Franklin Park...
Upper St. Clair...                Scott Township...
Robinson Township...              Cecil-Bishop...
Bellevue...                       Carnegie...

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 22 and 41.

  Parkway North between mile markers 5 and 11.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4029 8012 4033 8035 4060 8034 4055 7999
TIME...MOT...LOC 0119Z 191DEG 8KT 4039 8022

Fries
Special weather statement, Jul 5, 9:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
921 PM EDT WED JUL 5 2017

PAZ021-029-060200-
Washington-Allegheny-
921 PM EDT WED JUL 5 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT NORTHWESTERN WASHINGTON AND WEST CENTRAL
ALLEGHENY COUNTIES...

At 921 PM EDT, a strong thunderstorm was located near Wolfdale, or
near Avella, moving north at 10 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Washington...                     Avella...
Cecil-Bishop...                   Wolfdale...
McGovern...                       McDonald...
Sturgeon-Noblestown...            Burgettstown...
Houston...                        Hickory...
Taylorstown...                    West Middletown...

This includes  Interstate 70 in Pennsylvania between mile markers 10
and 17.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4011 8028 4015 8051 4043 8050 4037 8015
TIME...MOT...LOC 0121Z 191DEG 8KT 4021 8038

Fries

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:51 PM EDTAreal Flood AdvisoryPBZGreene3 hr
Jul 5, 9:19 PM EDTSpecial Weather StatementPBZAllegheny41 min
Jul 5, 9:24 PM EDTSpecial Weather StatementPBZButler51 min
Jul 5, 10:11 PM EDTSpecial Weather StatementPBZButler49 min
Jul 5, 10:12 PM EDTSpecial Weather StatementPBZBeaver48 min
Jul 5, 10:23 PM EDTAreal Flood AdvisoryPBZButler3 hr
Jul 5, 10:27 PM EDTFlash Flood WarningPBZButler4 hr
Jul 6, 9:56 AM EDTFlash Flood WatchPBZFayette, Greene11 hr
Jul 6, 3:43 PM EDTFlash Flood WarningPBZAllegheny3 hr
Jul 6, 4:39 PM EDTFlash Flood WarningPBZAllegheny, Washington3 hr
Jul 6, 5:08 PM EDTFlash Flood WarningPBZButler3 hr
Jul 6, 5:28 PM EDTFlash Flood WarningPBZBeaver3 hr
Jul 6, 5:50 PM EDTAreal Flood AdvisoryPBZArmstrong, Clarion, Forest115 min
Jul 6, 3:02 PM EDTAreal Flood AdvisoryPBZMonroe3 hr
Jul 5, 9:30 PM EDTFlash Flood WarningPBZWetzel6 hr

Nearby

Special Weather Statements in Pennsylvania, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.